Abstract: Case Reports |


Randy Hou, MD; C J. Lee, MD*; Samuel Pepkowitz, MD; Stephen Lim, MD; Michael I. Lewis, MD
Author and Funding Information

Cedars-Sinai Medical Center, Los Angeles, CA


Chest. 2008;134(4_MeetingAbstracts):c3001. doi:10.1378/chest.134.4_MeetingAbstracts.c3001
Text Size: A A A
Published online


INTRODUCTION: Introduced in 1988, allogeneic cord blood stem cell transplant (CBSCT) is still used infrequently. Its benefits over other sources of stem cell transplant include lower incidences of graft-versus-host disease and viral transmissions, and potentially greater availability. Few well-documented adverse events related to CBSCT infusion have been reported. This report highlights a potentially life-threatening adverse effect.

CASE PRESENTATION: A thirty-four year old, blood type A, Hispanic woman, healthy except for acute myelogenous leukemia in second remission, was admitted for two dimethylsulfoxide (DMSO)-containing CBSCT infusions. She has no cardiac disease risk factors, and her normal pre-transplant echocardiogram showed an ejection fraction (EF) of 66%. Conditioning included total body irradiation, cyclophosphamide, and fludarabine. On the transplant day, each product was reconstituted to 500 ml with dextran and human albumin. The first unit contained ABO-type B cells. After 50ml was infused, she complained of chest pain. The transfusion was held. An electrocardiogram showed premature atrial contractions but no ischemic changes. Preliminary readings of a bedside echocardiogram indicated an EF of 50%. The transplant was resumed uneventfully. During the infusion of the second unit containing type O cells, the patient developed dyspnea, tachycardia, and an oxygen saturation of 85% despite supplemental oxygen. Her blood pressure remained normal. In the intensive care unit, the chest x-ray (CXR) showed bilateral infiltrates and cardiomegaly, both new compared to baseline. The patient received intravenous furosemide and her oxygenation improved. Troponin peaked at 7.7 ng/ml 18 hours later, at which time the final review of the prior echocardiogram revealed an EF of 35% and global hypokinesis. By then the patient was asymptomatic with resolving pulmonary infiltrates and decreased cardiac silhouette on CXR. Repeat echocardiogram several days later showed an EF of 50%, but persistent hypokinesis of the basal-mid septum. The patient engrafted successfully and remains in remission without further cardiac events eight months after the transplant.

DISCUSSIONS: Entities including acute coronary syndrome, pulmonary embolism, chemotherapy-related cardiotoxicity, and acute transfusion reaction were considered. However, the patient's lack of risk factors, normal baseline cardiac function, quick onset and resolution of symptoms, and predominantly left-sided heart failure make these unlikely. Given the transient cardiomyopathy, Takotsubo cardiomyopathy was also considered. However, the echocardiogram showed global hypokinesis, and there were no obvious catecholamine surge triggers. Since the symptoms began almost immediately upon infusion, the etiology seems related to the infusion contents. Dextran and albumin are not reported to cause these reactions. DMSO has previously been implicated in stem cell transplant complications. However, the amount of DMSO infused during CBSCT was similar to that infused in autologous peripheral stem cell transplants (PSCT), and there are no reported cases of DMSO-related cardiomyopathy associated with PSCT. Other possibilities seem more likely. The presence of maternal anti-HLA antibodies in the cord blood may have caused transfusion related acute lung injury. Also, cytokines, such as TNF-α, IL-1β, and IL-6, are implicated in heart failure, peripartum cardiomyopathy, and sepsis-induced myocardial depression, and may have been present from either the maternal or fetal circulation due to peripartum stress. Granulocytes and other cells in the cord blood may also have lysed during processing, releasing cytokines leading to myocardial suppression. Since cardiomyopathy has not been reported with PSCT or bone marrow transplant, perhaps something unique to cord blood stem cells triggered the cytokine release.

CONCLUSION: We infer a strong association between our patient's transient cardiomyopathy and the infusion process. The mechanisms are unclear, but are possibly related to antibody or cytokine presence. CBSCT is still a novel treatment for patients lacking HLA-matched donors, and expanded FDA regulation is expected. Analysis of this and similar cases may provide insights into modification of current protocols to improve safety and decrease complications.

DISCLOSURE: C Lee, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 27, 2008

4:15 PM - 5:45 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543